Hemodialysis after MRI with Gadolinium Could Help Prevent NSF
August 21, 2008
According to a new study, undergoing hemodialysis following exposure to gadolinium contrast dyes during an MRI may reduce some kidney patients’ risk of developing nephrogenic systemic fibrosis. The study, conducted by researchers at Weill Medical College of Cornell University and Columbia University’s College of Physicians and Surgeons in New York, was recently published in the journal Radiology.
Nephrogenic systemic fibrosis (NSF), also known as nephrogenic fibrosing dermopathy (NFD), is a debilitating, and sometimes fatal disease that affects people with pre-existing kidney diseases who have undergone MRIs involving gadolinium contrast dyes. Currently, no cure exists for NSF and no one understands its specific cause. Symptoms of NSF include high blood pressure and burning, itching, swelling, and hardening of the skin. Additionally, NSF can cause red or dark patches on the skin, pain deep in the hip bones or ribs, and muscle weakness. In some cases, NSF can progress to the point of causing severe stiffness in joints, and it can lead to death.
The study detailed in Radiology analyzed cases of biopsy-confirmed NSF among all patients who received a gadolinium-based contrast agent between January 1, 1997, and June 30, 2007. All together, there were 31 biopsy-confirmed cases of NSF, affecting 10 men and 21 women. The NSF-affected gadolinium patients ranged in age from 13 to 82 years old.
After conducting the study, researchers found that hemodialysis helped prevent NSF in patients with an estimated glomerular filtration rate (eGFR), a measure of kidney function, of less than 15 mL/min. The study also found that the dosage level of the gadolinium agent played a role in the development of NSF.
The study’s authors concluded that the chances of a patient developing NSF could be reduced by identifying those with eGFR in the range of 30 mL/min or less and giving those patients a lower dose of gadolinium based contrast dye. Additionally, the authors wrote that patients “who have acute renal failure with increasing serum creatinine levels or who are in a dialysis regimen at the time of gadolinium-based contrast agent administration should undergo hemodialysis shortly after the gadolinium-enhanced MR examination.”
If you or a loved one has been injured by Gadolinium based contrast agents administered during an MRI, please contact us today.